Answered by:
Stuart D. Federman, PharmD, AAHIVP
Gateway Apothecary
Saint Louis, MO


HIV can cause people to have low levels of different naturally occurring vitamins that we get from the foods that we eat. People with HIV tend to be nutritionally deficient compared to those without HIV because infection with HIV results in marked immunologic insults and structural damage to the digestive tract, including compromised barrier function that results in a decrease of nutrient absorption throughout the gut.

There is strong evidence that malnourished people are less likely to benefit from antiretroviral treatment. The problem is that many of the antiretroviral drugs used to help treat HIV can cause side effects such as: nausea and vomiting, diarrhea, lack of appetite, weight loss, mouth and swallowing problems, and lipodystrophy (fat redistribution syndrome), which can further increase inadequate nutrition. Also, the ways in which the body digests, absorbs, and makes use of drugs are very similar to the ways in which it treats food, providing many opportunities for food-drug interactions.

A number of foods and supplements are known to alter the effects of antiretroviral drugs. It is also possible that some nutrient deficiencies may make the drugs less effective, or may worsen side effects. Because of these aforementioned reasons, it is extremely important for those with HIV to keep track of their nutritional intake. HIV and its treatment can result in low levels of vitamin A, vitamin B12, vitamin C, vitamin D, carotenoids, selenium, zinc and iron in the blood of various populations. To aid in fixing the root of the problem, digestive absorption, it is necessary to keep the digestive tract healthy. The best way to do this is to increase the natural gut flora through probiotics.

Here are the nutrients that are most affected and some foods that can help to replete them:
* Vitamin A and beta-carotene: dark green, yellow, orange, or red vegetables and fruit, liver, whole eggs, milk
* B vitamins: meat, fish, chicken, grains, nuts, white beans, avocados, broccoli, and green leafy vegetables
* Vitamin C: citrus fruits
* Vitamin D: sunlight, salmon, tuna, cheese
* Vitamin E: green leafy vegetables, peanuts, and vegetable oils
* Selenium: whole grains, nuts, poultry, fish, eggs, and peanut butter
* Zinc/Iron: meat, poultry, fish, beans, peanuts, and milk/other dairy products

Getting essential nutrients through natural sources is what is most recommended because the body is more readily adapted to harvest these nutrients from natural sources as opposed to supplements. It is also important to note that anything processed through the liver, particularly by p450 enzymes, should potentially be avoided due to food-drug interactions. These include St. John's Wort, garlic, milk thistle, melatonin, and ginseng.

Another common supplement that many people take is creatinine, which is commonly used by body builders. While it doesn’t affect the medications, it can cause a laboratory abnormality, which can artificially inflate the levels in the blood making it look like the kidneys are not working correctly.

As with any medication or supplement, taking excessive amounts of any of these nutrients may be harmful. It is important to discuss the addition or discontinuation of any dietary supplements with your physician or pharmacist.

Additional writing by Clayton Maxfield, Pharm. D candidate 2015.